Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Lamictal, Rash, and Mood Disorder Phil

Posted by Sunnely on May 14, 2002, at 22:50:58

In reply to Allergic med reactions 4th leading killer, posted by Phil on May 11, 2002, at 20:48:31

In mood disorder trials conducted to date, the rate of serious rash, defined as requiring both drug discontinuation and hospitalization, has been 0.06% (2 of 3,153) on lamotrigine (Lamictal) and 0.09% (1 out of 1,053) on placebo. No cases of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) were observed. A low starting dose and gradual titration of Lamictal (Dosage Guideline below) appear to minimize the risk of serious rash.

Severe, potentially life-threatening rashes have been reported in association with the use of Lamictal. These reports, occurring in approximately one in every thousand adults (1/1000), have included Stevens-Johnson syndrome (SJS) and, rarely, toxic epidermal necrolysis (TEN).

The incidence of severe, potentially life-threatening rash in pediatric patients, however, is very much higher than that reported in adults using Lamictal; specifically, reports from clinical trials suggest that as many as 1 in 50 to 1 in 100 pediatric patients develop a potentially life-threatening rash. It bears emphasis, accordingly, that Lamictal is not approved for use in patients below the age of 16.

Other than age, there is as yet no factors identified that are known to predict the risk of occurrence or the severity of rash associated with Lamictal. There are suggestions, yet to be proven, that the risk of rash may also be increased by 1) coadministration of Lamictal with valproic acid (Depakote, Depakene), 2) exceeding the recommended initial dose of Lamictal, or 3) exceeding the recommended dose escalation for Lamictal. However, cases have been reported in the absence of these factors. Other risk factors for serious rash include 1) having tested positive for the HIV (a 100-fold increase in incidence), 2) the presence of systemic lupus erythematosus (SLE) (a 10-fold higher incidence), 3) corticosteroid treatment (a 4.4-fold increase), and 4) history of a primary relative having manifested a serious rash after Lamictal treatment (as with other anticonvulsants hypersensitivity reactions, as much as a 25% increase).

Symptoms of serious rash include fever, sore throat, malaise, facial involvement (e.g., edema, involvement of lips, mouth, or eyes), and cervical lymphadenopathy. The rash may also be generalized (confluent). Hematologic changes may include neutropenia (low white blood cell count), thrombocytopenia (low platelet count), delayed eosinophilia, and liver enzymes that may be three times the normal values. Urine analysis may be remarkable for proteinuria and presence of white blood cells. Treatment of serious rash is discontinuation of Lamictal and any concurrently administered enzyme inhibitor.

Rash occuring within 5 days of beginning Lamictal treatment is usually benign and often caused by other factors such as contact dermatitis and insect bites. Benign rash (present in 9% of adults) shows no systemic involvement, changes in complete blood count, or changes in differential cell count. Nearly all cases of life-threatening rashes associated with Lamictal have occurred within 2 to 8 weeks of treatment initiation. However, isolated cases have been reported after prolonged treatment (e.g., 6 months).

Although benign rashes also occur with Lamictal, it is not possible to predict which rashes will prove to be life-threatening. Accordingly, Lamictal should be discontinued at the first sign of rash, unless the rash is clearly not drug related. Discontinuation of treatment may not prevent a rash from becoming life-threatening or permanently disabling or disfiguring.

DOSAGE GUIDELINE FOR LAMICTAL MONOTHERAPY AND COMBINATION IN BIPOLAR DISORDER:

1) CONCURRENT MEDICATION - NONE:
Weeks 1-2 = 25 mg/day
Weeks 3-4 = 50 mg/day
Increase per 1-2 weeks = 50-100 mg/day
Maintenance Dose = 200-400 mg/day

2) CONCURRENT MEDICATION - VALPROIC ACID (DEPAKOTE, DEPAKENE):
Weeks 1-2 = 12.5 mg/day
Weeks 3-4 = 25 mg/day
Increase per 1-2 weeks = 25-50 mg/day
Maintenance Dose = 100-200 mg/day

3) CONCURRENT MEDICATION - CARBAMAZEPINE (TEGRETOL)
Weeks 1-2 = 50 mg/day
Weeks 3-4 = 100 mg/day
Increase per 1-2 weeks = 100 mg/day
Maintenance Dose = 300-500 mg/day


> This is the most frightening thing I've ever read as a SE. Stevens Johnson Syndrome. Suddenly, I don't want to try any new drugs.
>
> If you go to this site, be prepared for a shock if you click on photos. It's a hideous syndrome.
>
> We should all, at least, be aware of this.
>
> Jesus Christ. I think I've found a new organization to somehow support. Very sad.
>
>
>
> http://members.aol.com/_ht_a/sjsupport/index.html?mtbrand=AOL_US


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:106049
URL: http://www.dr-bob.org/babble/20020510/msgs/106450.html